Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Branching theorems for compact symmetric spaces

Author: A. W. Knapp
Journal: Represent. Theory 5 (2001), 404-436
MSC (2000): Primary 20G20, 22E45; Secondary 05E15
Published electronically: October 26, 2001
MathSciNet review: 1870596
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A compact symmetric space, for purposes of this article, is a quotient $G/K$, where $G$ is a compact connected Lie group and $K$ is the identity component of the subgroup of fixed points of an involution. A branching theorem describes how an irreducible representation decomposes upon restriction to a subgroup. The article deals with branching theorems for the passage from $G$ to $K_{2}\times K_{1}$, where $G/(K_{2}\times K_{1})$ is any of $U(n+m)/(U(n)\times U(m))$, $SO(n+m)/(SO(n)\times SO(m))$, or $Sp(n+m)/(Sp(n)\times Sp(m))$, with $n\leq m$. For each of these compact symmetric spaces, one associates another compact symmetric space $G'/K_{2}$ with the following property: To each irreducible representation $(\sigma ,V)$ of $G$whose space $V^{K_{1}}$ of $K_{1}$-fixed vectors is nonzero, there corresponds a canonical irreducible representation $(\sigma ',V')$ of $G'$ such that the representations $(\sigma \vert _{K_{2}},V^{K_{1}})$ and $(\sigma ',V')$ are equivalent. For the situations under study, $G'/K_{2}$ is equal respectively to $(U(n)\times U(n))/\text{diag}(U(n))$, $U(n)/SO(n)$, and $U(2n)/Sp(n)$, independently of $m$. Hints of the kind of ``duality'' that is suggested by this result date back to a 1974 paper by S. Gelbart.

References [Enhancements On Off] (What's this?)

  • [Ba] M. W. Baldoni Silva, Branching theorems for semisimple Lie groups of real rank one, Rend. Sem. Math. Univ. Padova 61 (1979), 229-250. MR 83a:22012
  • [BGG] I. N. Bernstein, I. M. Gelfand, and S. I. Gelfand, Structure of representations generated by highest weight vectors, Funct. Anal. and Its Appl. 5 (1971), 1-8.
  • [Bo] H. Boerner, Representations of Groups, North-Holland, Amsterdam, 1963, second English edition, 1970. MR 42:7792
  • [C] P. Cartier, On H. Weyl's character formula, Bull. Amer. Math. Soc. 67 (1961), 228-230. MR 26:3828
  • [Da] A. van Daele, General formula to derive branching rules, J. Math. Physics 11 (1970), 3275-3282. MR 42:5529
  • [DQ] J. Deenen and C. Quesne, Canonical solution of the state labelling problem for $\text{{\rm SU}}(n)\supset \text{{\rm SO}}(n)$ and Littlewood's branching rule I, J. Phys. A 16 (1983), 2095-2104. MR 85b:81071
  • [Ge] S. S. Gelbart, A theory of Stiefel harmonics, Trans. Amer. Math. Soc. 192 (1974), 29-50. MR 54:13474
  • [GeC] I. M. Gelfand and M. L. Cetlin, Finite-dimensional representations of the group of unimodular matrices (Russian), Doklady Akad. Nauk SSSR (N.S.) 71 (1950), 825-828. MR 12:9j
  • [GoW] R. Goodman and N. R. Wallach, Representations and Invariants of the Classical Groups, Cambridge University Press, Cambridge, 1998. MR 99b:20073
  • [Gr] S. Greenleaf, Decompositions of Group Actions on Symmetric Tensors, Ph.D. Dissertation, State University of New York at Stony Brook, August 2000.
  • [Heg] G. C. Hegerfeldt, Branching theorem for the symplectic groups, J. Mathematical Phys. 8 (1967), 1195-1196. MR 37:339
  • [Hel] S. Helgason, A duality for symmetric spaces with applications to group representations, Advances in Math. 5 (1970), 1-154. MR 41:8587
  • [J] K. D. Johnson, A note on branching theorems, Proc. Amer. Math. Soc. 129 (2001), 351-353. MR 2001e:17018
  • [Kn] A. W. Knapp, Lie Groups Beyond an Introduction, Birkhäuser, Boston, 1996. MR 98b:22002
  • [Ko] B. Kostant, A formula for the multiplicity of a weight, Trans. Amer. Math. Soc. 93 (1959), 53-73. MR 22:80
  • [Lee] C. Y. Lee, On the branching theorem of the symplectic groups, Canad. Math. Bull. 17 (1974), 535-545. MR 56:5796
  • [Lep] J. Lepowsky, Multiplicity formulas for certain semisimple Lie groups, Bull. Amer. Math. Soc. 77 (1971), 601-605. MR 46:300
  • [Lim] P. Littlemann, Characters of representations and paths in $\mathfrak h_{\mathbb R}^{*}$, Representation Theory and Automorphic Forms, Proc. Symp. Pure Math., vol. 61, 1997, pp. 29-49.
  • [Liw] D. E. Littlewood, The Theory of Group Characters and Matrix Representations of Groups, Oxford University Press, New York, 1940, second edition, 1950. MR 2:3a
  • [LiR] D. E. Littlewood and A. R. Richardson, Group characters and algebra, Phil. Trans. Royal Soc. A 233 (1934), 99-141.
  • [Ma] M. Maliakas, The universal form of the branching rule for the symplectic groups, J. Algebra 168 (1994), 221-248. MR 95j:20040
  • [Mu] F. D. Murnaghan, The Theory of Group Representations, Johns Hopkins Press, Baltimore, 1938.
  • [N] M. J. Newell, Modification rules for the orthogonal and symplectic groups, Proc. Roy. Irish Acad. Sect. A 54 (1951), 153-163. MR 13:204e
  • [PaS] J. Patera and R. T. Sharp, Branching rules for representations of simple Lie algebras through Weyl group orbit reduction, J. Phys. A 22 (1989), 2329-2340. MR 90h:17009
  • [Pr] R. A. Proctor, Young tableaux, Gelfand patterns, and branching rules for classical groups, J. Algebra 164 (1994), 299-360. MR 96e:05180
  • [Q] C. Quesne, Canonical solution of the state labelling problem for $\text{{\rm SU}}(n)\supset \text{{\rm SO}}(n)$ and Littlewood's branching rule II, J. Phys. A 17 (1984), 777-789. MR 85i:81050a
  • [Sc] W. Schmid, Die Randwerte holomorpher Funktionen auf hermitesch symmetrischen Räumen, Invent. Math. 9 (1969), 61-80. MR 41:3806
  • [St] R. Steinberg, A general Clebsch-Gordon theorem, Bull. Amer. Math. Soc. 67 (1961), 406-407. MR 23:A3804
  • [V] D. A. Vogan, Lie algebra cohomology and a multiplicity formula of Kostant, J. Algebra 51 (1978), 69-75. MR 81e:22027
  • [W] H. Weyl, The Theory of Groups and Quantum Mechanics, Methuen and Co., Ltd., London, 1931, reprinted Dover Publications, Inc., New York, 1950.
  • [Z] D. P. Zhelobenko, The classical groups. Spectral analysis of their finite-dimensional representations, Russian Math. Surveys 17 (1962), 1-94.

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 20G20, 22E45, 05E15

Retrieve articles in all journals with MSC (2000): 20G20, 22E45, 05E15

Additional Information

A. W. Knapp
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540, and Department of Mathematics, State University of New York, Stony Brook, New York 11794
Address at time of publication: 81 Upper Sheep Pasture Road, East Setauket, New York 11733–1729

Keywords: Branching rule, branching theorem, representation
Received by editor(s): March 20, 2001
Received by editor(s) in revised form: September 10, 2001
Published electronically: October 26, 2001
Article copyright: © Copyright 2001 Anthony W. Knapp

American Mathematical Society